Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 84, NWS State College, PA

July 8, 2014Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 8, 2014, 2:50 PM EDT for Warren County, Pennsylvania. It was in force for 70 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2014, 2:50 PM EDT (18:50 UTC)
Expired
Jul 8, 2014, 4:00 PM EDT
In force
70 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Warren County, PA

The radar

The Buffalo radar (KBUF), 128 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:50 PM EDTTSTM WND DMGPittsfield, PAREPORTS OF TREES DOWN COUNTYWIDE.
Jul 8, 4:00 PM EDTTSTM WND DMGColumbus, PATREES AND WIRES DOWN AT COREY WALMART
Jul 8, 4:08 PM EDTTSTM WND DMG6 Nw Warren, PATREES AND WIRES DOWN BLOCKING JACKSON RUN ROAD AT CREAMARY ROAD
Jul 8, 4:10 PM EDTTSTM WND DMGWarren, PATREES AND WIRES DOWN ON MARKET STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS51 KCTP 081850
SVRCTP
PAC123-082000-
/O.NEW.KCTP.SV.W.0084.140708T1850Z-140708T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 400 PM EDT

* AT 249 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  NORTHWEST HARBORCREEK TO NEAR CAMBRIDGE SPRINGS TO NEAR
  ADAMSVILLE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...SHEFFIELD...COLUMBUS...YOUNGSVILLE...RUSSELL...SPRING
  CREEK...SCANDIA...GARLAND...GRAND VALLEY...CHAPMAN STATE PARK...
  KINZUA DAM...WARREN SOUTH...LOTTSVILLE...LUDLOW...TIDIOUTE...SUGAR
  GROVE...STARBRICK...CLARENDON AND BEAR LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 ROUTE 6 BETWEEN NEAR CORRY AND NEAR LUDLOW.
 ROUTE 62 BETWEEN SOUTH OF TIDIOUTE AND THE NEW YORK BORDER.
 STATE ROAD 59 BETWEEN WARREN AND EAST OF KINZUA DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4200 7892 4185 7892 4183 7893 4183 7895
      4165 7895 4162 7896 4163 7961 4200 7961
TIME...MOT...LOC 1849Z 274DEG 42KT 4209 8000 4176 8013 4159 8036 

$$

LAMBERT/GARTNER
1 follow-up statement
142 
WWUS51 KCTP 081926
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT TUE JUL 8 2014

PAC123-082000-
/O.CON.KCTP.SV.W.0084.000000T0000Z-140708T2000Z/
WARREN PA-
326 PM EDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WARREN COUNTY...

AT 324 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS AROUND 60. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR I-86 EXIT 
6 TO NEAR RICEVILLE TO NEAR GUYS MILLS...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
WARREN...SHEFFIELD...COLUMBUS...YOUNGSVILLE...RUSSELL...SPRING
CREEK...SCANDIA...GARLAND...GRAND VALLEY...CHAPMAN STATE PARK...
KINZUA DAM...WARREN SOUTH...LOTTSVILLE...LUDLOW...TIDIOUTE...SUGAR
GROVE...STARBRICK...CLARENDON AND BEAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4200 7892 4185 7892 4183 7893 4183 7895
      4165 7895 4162 7896 4163 7961 4200 7961
TIME...MOT...LOC 1924Z 266DEG 28KT 4209 7955 4176 7968 4159 7991 

$$

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:25 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 8, 2:25 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT TUE JUL 8 2014

.SYNOPSIS...
A PAIR OF COLD FRONTS ASSOCIATED WITH A UPPER LEVEL TROUGH
PIVOTING ACROSS THE GREAT LAKES WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA THROUGH MID-WEEK. HIGH PRESSURE BUILDING
INTO THE REGION SHOULD BRING FAIR WEATHER CONDITIONS AND LOWER
HUMIDITY THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...SEVERE THUNDERSTORM WATCH #403 ISSUED FOR ALL OF CWA
EXCEPT FAR 3 SOUTHEASTERN COUNTIES TIL 00Z.

LATEST VIS SAT IMAGERY SHOWS CLOUDS STREAMING NEWD INTO CENTRAL
PA AHEAD OF COLD FRONT OVER THE OHIO VALLEY. STRONG LOW LEVEL
SOUTH-SWRLY FLOW HELPING TO PUMP UP SFC DEWPOINTS INTO THE MID AND
UPPER 60S...AND A FEW 70S...STATEWIDE. A SEASONABLY STRONG 500MB
SHORTWAVE TROUGH IS FORECAST TO AMPLIFY SOMEWHAT AS IT PIVOTS EWD
ACRS THE GREAT LAKES...SUPPORTING THE AFOREMENTIONED COLD FRONT.

LATEST RADAR IMAGERY SHOWS ISOLATED SHOWERS/TSRA DEVELOPING OVER
WRN PA IN THE WARM MOIST AIR MASS. ADDITIONAL CONVECTION IS
STARTING TO FIRE ALONG A DIFFUSE WARM FRONT/OUTFLOW BOUNDARY FROM
YESTERDAYS CONVECTION OVER NWRN PA. THIS SHOULD BE THE MAIN
CONVECTION ACTIVITY INTO THE EARLY AFTERNOON UNTIL STRONGER
FORCING ARRIVES FROM THE WEST.

EXPECT MCS NOW OVER OHIO TO INTENSIFY AS IT MOVES EAST INTO
CENTRAL PA AS SHORTWAVE TROF MOVE EAST. STRONG WINDS ALOFT WILL
SUPPORT A FAST MOVEMENT OF THIS SYSTEM AND ADD TO THE WIND
POTENTIAL. FOR THIS REASON SPC HAS UPGRADED MUCH OF CENTRAL PA TO
A MODERATE RISK AND ISSUED A PUBLIC WEATHER OUTLOOK TO HIGHLIGHT
THE POTENTIAL FOR WIND DAMAGE WITH THIS SYSTEM.

WHILE STRAIGHT LINE WINDS WILL BE THE PRIMARY THERE...WILL
CONTINUE TO MONITOR CONVECTION ALONG DIFFUSE WARM FRONT...WHICH
MAY ACT TO ENHANCE THE 0-3KM SRH AND RESULT IN A MORE FAVORABLE
SUPERCELL HODOGRAPH. KEPT POPS IN THE LKLY RANGE THRU 06Z AS THE
COLD FRONT PUSHES SEWD ACRS THE AREA OVERNIGHT...WITH THE TSTM
INTENSITY/CVRG AND LCL SVR THREAT TRENDING LOWER AFTER DARK.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AMPLIFICATION OF THE GREAT LAKES UPPER TROUGH EARLY ON DAY 2 WILL
PUSH THE LEADING COLD FRONT SEWD INTO THE SRN MID ATLANTIC STATES.
DESPITE VERY WEAK INSTABILITY/LOW CAPE...SCT SHWRS AND ISOLD
TSTMS /NON-SVR/ WILL BE POSSIBLE MAINLY DURING THE AFTN GIVEN
BROAD FORCING ALOFT AND LIFT ALONG SECONDARY COLD FRONT. PWS
QUICKLY DROP NEAR TO BELOW NORMAL BY WED EVE SO QPF AMTS SHOULD
BE VERY LGT AND SPOTTY. COOLER AND LESS HUMID AIR SHOULD SPREAD
INTO THE AREA WED NGT ON THE FRONT-SIDE OF GRT LKS SFC HIGH TO
PROVIDE A DRY AND COMFORTABLE OVERNIGHT PD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE PRIMARY ENERGY ASSOCIATED WITH THE UPPER TROUGH FROM ERN
CANADA TO THE OHIO VALLEY WILL SHEAR OUT WELL TO OUR NE BY EARLY
THURSDAY. 1020-1022MB SFC HIGH PRESSURE OVER THE MIDWEST WILL
BUILD EAST ACROSS THE LOWER GLAKES AND MID ATLANTIC REGION
THURSDAY THROUGH FRIDAY EVENING...ACCOMPANIED BY NEAR NORMAL HIGH
TEMPS AND COMFORTABLY LOWER HUMIDITY AS SFC DEWPOINTS SLIDE BACK
INTO THE UPPER 40S AND 50S.

AN UPPER SHORTWAVE AND WEAK SFC COLD FRONT /EMBEDDED IN THE FAST WNW
FLOW ALOFT ACROSS THE NRN U.S./ WILL BRING THE CHC FOR SHOWERS TSRA
LATE FRIDAY NIGHT ACROSS OUR NW ZONES. THIS WEATHER FEATURE WILL
LIKELY CROSS THE CWA SATURDAY /PER THE LATEST GEFS...EC BLEND.
ACCOMPANIED BY SCATTERED...MAINLY AFTERNOON AND EARLY EVENING
SHRA/TSRA.

THIS FRONT MAY BECOME STRETCHED OUT MORE EAST TO WEST AND STALL
INVOF PA SUNDAY INTO EARLY NEXT WEEK AS STRONGER PULSE OF ENERGY
ALOFT DIVE SE ACROSS THE UPPER GLAKES REGION AND HELP TO CARVE OUT
AN ANOMALOUSLY DEEP TROUGH ACROSS SERN CANADA AND THE NERN U.S. NEXT
WEEK.

EXPECT SCATTERED...DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS FOR
SUNDAY AND MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LATEST SATELLITE IMAGE SHOWS MID CLOUDS...AND SOME LOW IN NW
PA...STREAMING NEWD ACROSS CENTRAL PA AIRFIELDS. MVFR CIGS WILL
PERSIST AT KBFD WITH IFR EXPECTED WHEN LINE OF TSRA MOVES EAST
THROUGH THE REGION LATER THIS AFTERNOON. OTHERWISE VFR EXPECT
UNTIL THAT SAME LINE OF TSRA REACHES OTHER TAF SITES FROM WEST TO
EAST THROUGH MID AFTERNOON.

REDUCTIONS ARE EXPECTED AND STRONG WIND GUSTS ARE POSSIBLE FROM
THESE STORMS LATE IN THE DAY AND EVENING. IN THE WAKE OF THESE
STORMS...VFR CIGS AND VSBYS SHOULD RETURN FAIRLY QUICKLY THIS
EVENING...THOUGH ANY AREAS THAT RECEIVE PRECIPITATION COULD SEE
REDUCING CIGS AND VSBYS OVERNIGHT INTO WEDNESDAY
MORNING...ESPECIALLY JST AND BFD.

SOME HAZE OVER THE REGION GIVEN THE HIGH DEWPOINTS...ESPECIALLY
OVER THE SOUTHEAST...BUT VSBYS SHOULD REMAIN 6 MILES OR GREATER.

OUTLOOK...
WED...AM LOW CIGS/FOG POSS W MTNS. SLIGHT CHC OF PM TSRA IMPACTS SE.
THU-SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL/GARTNER
NEAR TERM...GARTNER/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...LAMBERT
AVIATION...CERU/GARTNER
Hazardous weather outlook, Jul 8, 1:15 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
115 PM EDT TUE JUL 8 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>058-063-064-091715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-CUMBERLAND-ADAMS-
115 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS ASSOCIATED WITH A DEVELOPING LINE OF STRONG THUNDERSTORMS AS
IT PROGRESSES EASTWARD ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ059-065-066-091715-
LEBANON-YORK-LANCASTER-
115 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO EARLY THIS EVENING...WITH THE PRIMARY THREAT BEING DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:10 PM EDTSpecial Weather StatementCTPSullivan65 min
Jul 7, 8:16 PM EDTSpecial Weather StatementCTPLycoming, Sullivan29 min
Jul 7, 9:53 PM EDTSpecial Weather StatementCTPSchuylkill37 min
Jul 7, 10:41 PM EDTSpecial Weather StatementCTPSchuylkill34 min
Jul 8, 3:26 PM EDTSpecial Weather StatementCTPElk34 min
Jul 8, 3:43 PM EDTSevere Thunderstorm WarningCTPClearfield62 min
Jul 8, 3:50 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset70 min
Jul 8, 3:55 PM EDTSpecial Weather StatementCTPClinton35 min
Jul 8, 3:56 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren64 min
Jul 8, 4:40 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter65 min
Jul 8, 4:51 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton69 min
Jul 8, 4:57 PM EDTSpecial Weather StatementCTPLycoming48 min
Jul 8, 5:05 PM EDTSpecial Weather StatementCTPSomerset25 min
Jul 8, 5:16 PM EDTSpecial Weather StatementCTPHuntingdon44 min
Jul 8, 5:25 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga50 min
Jul 8, 5:40 PM EDTSevere Thunderstorm WarningCTPAdams, Bedford, Blair, Cumberland, Franklin, Fulton and 4 more80 min
Jul 8, 5:49 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan, Tioga3 hr
Jul 8, 5:51 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Columbia, Juniata, Lycoming, Mifflin and 5 more54 min
Jul 8, 6:00 PM EDTTornado WarningCTPSullivan30 min
Jul 8, 6:30 PM EDTSevere Thunderstorm WarningCTPAdams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 7 more90 min
Jul 8, 6:41 PM EDTTornado WarningCTPDauphin, Northumberland, Perry34 min
Jul 8, 7:01 PM EDTSpecial Weather StatementCTPSullivan29 min
Jul 8, 7:07 PM EDTTornado WarningCTPDauphin, Northumberland, Schuylkill23 min
Jul 8, 7:28 PM EDTTornado WarningCTPNorthumberland, Schuylkill32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.